• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Sally

S

sally

Member
Joined
Sep 14, 2009
Messages
5
Location
Liverpool
Hello everyone, Wondering if anyone can help me. Just been diagnosed with bipolar and have been placed on lithium. On this drug i feel so exhausted, confused and have put on lots of weight. Is this the same for everyone or just me. :unsure:
 
guggy

guggy

Well-known member
Joined
Sep 13, 2009
Messages
93
Location
Spain
I can't really answer about lithium because I've never tried it. It is a sad fact that many medications used to treat bipolar disorder induce weight gain. I'm on sodium valproate combined with olanzapine and have had similar results. The only feasible solution is to try to eat less and exercise more, no magic formula there. Many bipolar patients discontinue treatment because of this, but it is better to stay medicated in the long run as you will reduce the risk of relapse. It is possible that you don't tolerate lithium very well, or that your body is just adjusting to it, but for any change in medication you're better off consulting with your psychiatrist first rather than leaving meds based on your own judgment.
 
daffy

daffy

Well-known member
Moderator
Founding Member
Joined
Dec 16, 2007
Messages
14,047
Location
hiding behind the sofa
Sadly i have to agree. You will find most people with bipolar put weight on. I went from 9 to 12 stone. Must admit i do get down about it sometimes but its much better that the trauma of an episode. With Lithium tho you must drink lots of water and have regular blood tests to check the levels in your blood
 
S

sally

Member
Joined
Sep 14, 2009
Messages
5
Location
Liverpool
re biploar

Hello everyone thank you for your replies about Lithium. I will just have to accept my super model days are over lol.
 
Top